Pennsylvania, 2024

Damaging Wind and Lightning Strike in Pennsylvania, May 8, 2024

May 8, 2024 · NWS CTP · 2 events in 2 counties and zones

Showers and thunderstorms ahead of a cold front moved across central Pennsylvania during the early morning hours of May 8, 2024. Thunderstorms across the western highlands did bring some strong-to-severe thunderstorms producing sporadic wind damage as they continued to move across the southern tier of Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Showers and thunderstorms ahead of a cold front moved across central Pennsylvania during the early morning hours of May 8, 2024. Thunderstorms across the western highlands did bring some strong-to-severe thunderstorms producing sporadic wind damage as they continued to move across the southern tier of Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 8, 1:47 AM EST, 35 minutes earlier.

Area forecast discussion, May 8, 1:47 AM EST, 35 minutes before
Area Forecast Discussion
National Weather Service State College PA
247 AM EDT Wed May 8 2024

.SYNOPSIS...
- Storms cross most of the area before sunrise
- A dry cold front pushes through during the day.
- A strong wave of low pressure will move across southern PA
  Thursday evening.

&&

.NEAR TERM /THROUGH TODAY/...
Convection and some high-end sub-severe wind gusts are moving
into the wrn highlands at 0630Z. Tweaks mainly to the timing
over the next few hours. Dewpoints are largely 60-63FAs the
shortwave/MCV driving these storms rolls east overhead, some ltg
may linger deep into the central mtns since there is still some
instability, mainly aloft. CAPE is lower across the CWA than to
the west, but 0-6km bulk shear is still around 50kts in the nrn
half of the area for the next few hours. Many signs point to
weakening, but a continuation of the current convection under
the MCV. Some fog is possible if we can clear out at all before
morning, which would be more-possible in the west. All the
storms should be gone right around 12Z, and the rest of the day
should get breezy and very warm. Gusts into the m20s N and upper
teens in the S. Maxes in the 80s will be common, with u70s over
the NW third. Drier air arrives later in the morning in the NW
and late aftn in the SE. The front then lays out along or near
our srn border.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
During the early morning hours of Thursday, a stationary front
has potential to set up across southern Pennsylvania, with model
guidance suggesting another (more potent) low-pressure system
setting up along/just south of the PA-MD border. This will bring
an increased chance of showers and afternoon/evening
thunderstorms on Thursday. If the low-pressure system sets up
further to the north, there is some potential for portions of
southern PA to have a couple of hours in the warm sector and
some severe potential (outlined in SPC's Day 3 SWO with SLGT up
to the MD-PA border) but with the bulk of model guidance
suggesting set-up south of the area, have mainly stuck to SChc
thunderstorms in the afternoon/evening hours.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
The aforementioned low moves off the coast on Friday and will
allow for relatively cool temperatures across central PA with
lingering showers as the unsettled pattern continues into the
weekend with the longwave trough across the region. The best
chances of precipitation tapering off will be in the overnight
Saturday morning period with chances increasing into the latter
half of the weekend.

Upper level ridging across the western CONUS will continue the
unsettled pattern into the beginning of next week, with
temperatures moderating with height rises and southwesterly flow
into central Pennsylvania.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
Low pressure lifting through the Eastern Grt Lks will spread a
broken line of showers/tsra through the region late tonight,
lasting 2-3 hours and accompanied by possible MVFR vis
reductions. An increasingly moist southwest flow ahead of an
upstream cold front is then likely to yield late night IFR cigs
at KBFD and possible IFR cigs at KJST. Downsloping flow east of
the Alleghenies should result in nothing worse than MVFR
conditions over that part of the state.

The passage of a low level jet late tonight could result in
borderline LLWS conditions across the W Mtns late tonight.
However, the 18Z Bufkit soundings suggest we will remain just
below criteria.

The cold front will sweep through the region later Wed morning,
probably without any precipitation. A drier westerly flow behind
the front will bring a return to widespread VFR conditions
between 12Z-15Z.

Outlook...

Thu...Periods of rain/low cigs possible, mainly PM.

Fri...Low cigs/drizzle possible, especially in the morning.

Sat...PM showers/low cigs possible, mainly W Mtns.

Sun...AM low cigs possible W Mtns. Sct afternoon showers/brief
vis reductions possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...NPB
NEAR TERM...Dangelo/NPB
SHORT TERM...Dangelo/NPB
LONG TERM...NPB
AVIATION...Fitzgerald
Hazardous weather outlook, May 7, 6:19 PM EST, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
719 PM EDT Tue May 7 2024

PAZ036-056>059-063>066-082330-
Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-
Lancaster-
719 PM EDT Tue May 7 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated strong storms with gusty winds and heavy downpours will
possible on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046-
049>053-082330-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-
719 PM EDT Tue May 7 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Beaty

In the hours before

Special weather statement, May 8, 1:34 AM EST, 48 minutes before
Special Weather Statement
National Weather Service State College PA
234 AM EDT Wed May 8 2024

PAZ017-024-080700-
Clearfield PA-Cambria PA-
234 AM EDT Wed May 8 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN CLEARFIELD AND CAMBRIA
COUNTIES THROUGH 300 AM EDT...

At 233 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Brookville to 10 miles north of Nanty-Glo
to Westmont. Movement was east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Johnstown, DuBois, Clearfield, Westmont, Ebensburg, Nanty-Glo,
Portage, Sandy, Northern Cambria, Curwensville, Geistown, Southmont,
Patton, Cresson, Gallitzin, Penfield, Hyde, Vinco, Loretto, and
Hastings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4072 7880 4114 7880 4119 7877 4122 7857
      4083 7830 4076 7837 4072 7835 4065 7840
      4064 7844 4060 7844 4054 7848 4051 7854
      4037 7856 4032 7863 4029 7904
TIME...MOT...LOC 0633Z 255DEG 41KT 4106 7918 4062 7886 4036 7897

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Dangelo
Special weather statement, May 8, 2:01 AM EST, 21 minutes before
Special Weather Statement
National Weather Service State College PA
301 AM EDT Wed May 8 2024

PAZ017>019-024>026-080730-
Northern Centre PA-Clearfield PA-Blair PA-Cambria PA-Huntingdon PA-
Southern Centre PA-
301 AM EDT Wed May 8 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL CLEARFIELD...
NORTHWESTERN HUNTINGDON...SOUTHWESTERN CENTRE...BLAIR AND EASTERN
CAMBRIA COUNTIES THROUGH 330 AM EDT...

At 301 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles west of Tyrone to near Altoona to near
Portage. Movement was east at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Altoona, Hollidaysburg, Tyrone, Philipsburg, Bald Eagle, Lakemont,
Bellwood, Warriors Mark, Cresson, Gallitzin, Williamsburg,
Duncansville, Osceola Mills, Tipton, Chester Hill, Houtzdale,
Sankertown, South Philipsburg, Sandy Ridge, and Blandburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4034 7861 4057 7859 4082 7866 4091 7816
      4068 7805 4040 7818
TIME...MOT...LOC 0701Z 256DEG 42KT 4076 7859 4059 7853 4043 7855

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Dangelo

The radar

The State College radar (KCCX), 104 km away, was scanning. The volume nearest the first event began at 07:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Cambria

When
May 8, 2:22 AM EST
Where
Cambria County, 0.81 mi SW of Elim
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
40.310, -78.939

A severe thunderstorm producing winds estimated near 60 mph knocked down trees in Southmont.

Lightning, Dauphin

When
May 8, 4:15 AM EST
Where
Dauphin County, 1.06 mi NNW of Glenwood
Property damage
$20,000
Reported by
911 Call Center
Coordinates
40.313, -76.841

Lightning from a thunderstorm struck a three-story apartment building under construction, causing it to catch the third floor on fire for around 50 minutes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2024Every state in 2024This day in weather historyWarnings in Pennsylvania, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1167232, 1167233.